Oregon, 2012

Heavy Snow in Oregon, November 8 to 9, 2012

November 8 to 9, 2012 · NWS PDT · 1 event in 1 county or zone

A combination of: fairly high snow levels, south flow, and abundant moisture resulted in heavy snow the evening of the 8th through the morning of the 9th. Areas affected by the snow showers were La Pine, Three Rivers, and Sunriver.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A combination of: fairly high snow levels, south flow, and abundant moisture resulted in heavy snow the evening of the 8th through the morning of the 9th. Areas affected by the snow showers were La Pine, Three Rivers, and Sunriver. This was a very localized but significant snowfall event for areas south of Bend, OR.

Snowfall amounts reported in inches included: (8.0) in La Pine, (12.0) 6 miles north of La Pine, (8.0) 5 miles north of La Pine, (12.0) 7 miles north of La Pine.

Snowfall amounts reported in inches the next morning included: (11.0) 3 miles west northwest of La Pine, (11.5) at Three Rivers, and (12.5) 5 north northwest of La Pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 8, 9:38 AM PST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 8, 9:38 AM PST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
938 AM PST THU NOV 8 2012

UPDATED AVIATION DISCUSSION

.UPDATE...SATELLITE IMAGES SHOW THAT A BAROCLINIC LEAF HAS
DEVELOPED OVER IDAHO. THE ASSOCIATED LOW IS WRAPPING MOISTURE BACK
INTO WALLOWA COUNTY AND THE BLUE MOUNTAINS. CAMERAS AT ENTERPRISE
HAVE SHOWERS BUT THE ONLY REPORT SO FAR IS 0.5 INCH SNOW AT FLORA.
A FEW SHOWERS HAVE ALSO DEVELOPED IN KITTITAS COUNTY. 12Z MODELS
INDICATE SNOW SHOWERS FROM CENTRAL TO NORTHEAST OREGON AND ALONG
THE CASCADES. EXPECT THE HEAVIEST SNOW IN WALLOWA COUNTY WHERE
UPSLOPE FLOW WILL ENHANCE THE PRECIPITATION FROM THE BAROCLINIC
LEAF. COONFIELD

&&

.AVIATION...18Z TAFS...A SOUTHERLY FLOW OF MOISTURE AHEAD OF A LARGE
COLD LOW PRESSURE AREA WILL CAUSE INCREASING CLOUDS ACROSS THE
REGION. CEILINGS WILL GRADUALLY FALL AS SHOWERS MOVE INTO THE AREA
THIS EVENING AND OVERNIGHT. BY FRIDAY MORNING PERIODIC MVFR/IFR
CONDITIONS WILL BE POSSIBLE AT ALL TAF SITES. AT KDLS...IT SHOULD
STAY WARM ENOUGH TO KEEP RAIN FROM CHANGING OVER TO SNOW...BUT GFS
MOS GUIDANCE DOES INDICATE THAT IT COULD DROP TO NEAR FREEZING
BETWEEN 9 AND 15Z...SO CANNOT COMPLETELY RULE OUT SNOW IN THE EARLY
MORNING HOURS. AT THE REMAINING TAF SITES SNOW IS EXPECTED TO BE
THE DOMINANT PRECIPITATION TYPE THROUGH FRIDAY. WINDS WILL BE LIGHT
LESS THAN 12 KTS.  82

&&

.PREV DISCUSSION... /ISSUED 234 AM PST THU NOV 8 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...MOST OF THE CONCERN IS IN
THE NEAR TERM AS A LOW PRESSURE DEVELOPS OVER IDAHO AND WRAPS
MOISTURE BACK INTO EASTERN OREGON. MODELS DIFFER SOMEWHAT ON HOW FAR
WEST THE MOISTURE WILL EXTEND WITH THE 06Z NAM THE FARTHEST WEST.
THE GFS HAS BEEN THE MOST CONSISTENT PLACING THE HEAVIEST
PRECIPITATION ACROSS WALLOWA COUNTY. TEMPERATURES MAY BE A LITTLE
MARGINAL FOR HEAVY SNOW BUT WITH THE CLOUDS ALREADY MOVING IN IT MAY
NOT WARM UP TOO MUCH TODAY. IT IS CURRENTLY ONLY 24 DEGREES IN
JOSEPH. WITH ALL OF THAT IN MIND AND CONSIDERING IT IS THE FIRST
MAJOR SNOW OF THE YEAR WILL UPGRADE THE ADVISORY TO A WARNING. WILL
ALSO ISSUE AN ADVISORY FOR THE JOHN DAY HIGHLANDS BUT SPECIFY GRANT
COUNTY ONLY IN THE ADVISORY. FOR THE BLUES IT REALLY COMES DOWN TO
WHICH MODEL IS RIGHT. IF THE NAM IS CORRECT COULD SEE ADVISORY LEVEL
SNOWS BUT IF THE GFS IS CORRECT COULD SEE NEXT TO NOTHING. FOR NOW
HAVE SOME SNOW ACROSS THE BLUES MAINLY TONIGHT BUT SUB ADVISORY
LEVELS. AFTER TOMORROW MORNING THE AREA WILL BE UNDER THE INFLUENCE
OF A COLD UPPER LOW BUT REALLY NOT TOO MUCH IN THE WAY OF FORCING.
SNOW SHOWERS WILL BE WIDELY SCATTERED TO SCATTERED AT BEST INTO
FRIDAY NIGHT. FRIDAY NIGHT WILL BE ONE OF THE COLDEST NIGHTS OF THE
FALL SEASON. 78

LONG TERM...SATURDAY THROUGH WEDNESDAY...ON SATURDAY...THE UPPER
LEVEL TROUGH CONTINUE TO MOVE EAST OF THE FORECAST AREA...BUT WITH
COLD NORTHERLY FLOW SOME SNOW SHOWERS WILL PERSIST OVER THE
MOUNTAINS. A RIDGE IS EXPECTED TO BE OVER THE AREA ON SUNDAY AND
SUNDAY NIGHT WITH DRY CONDITION AND A LITTLE WARMER TEMPERATURES.
THE NEXT SYSTEM SHOULD BE SPREADING MOISTURE ACROSS THE AREA BY
MIDDAY MONDAY WITH A FAIRLY STRONG SOUTHWEST FLOW.  THIS WILL ALLOW
SNOW LEVELS TO INCREASE ACROSS MUCH OF THE AREA...HOWEVER COLDER AIR
IS EXPECTED TO REMAIN TRAPPED ALONG THE EAST SLOPES OF THE
CASCADES.  MOISTURE WILL CONTINUE TO OVERSPREAD THE AREA ON TUESDAY
WITH SNOW LEVELS RISING TO AROUND 4000 FEET.  THE MODELS ARE HAVING
TROUBLE WITH THE NEXT LOW PRESSURE AREA MOVING SOUTH INTO THE REGION
TUESDAY NIGHT AND WEDNESDAY WITH THE ECMWF FURTHER WEST AND DRIER
THAN THE GFS. THE FORECAST HAS BEEN TRENDED TO THE SLOWER SOLUTION
WITH SOME CHANCE OF PRECIPITATION OVER MOUNTAINS.  ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  31  41  26 /  20  30  30  10
ALW  49  34  41  26 /  30  40  30  10
PSC  50  32  45  27 /  10  20  10  10
YKM  47  28  42  26 /  10  10  10  10
HRI  50  30  45  24 /  10  10  10  10
ELN  46  28  40  25 /  20  10  20  20
RDM  42  24  39  19 /  30  50  30  20
LGD  42  28  35  19 /  60  70  40  20
GCD  41  25  36  18 /  60  60  30  20
DLS  52  34  46  28 /  10  30  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING ORZ506.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY ABOVE 3500 FEET FOR
     THE ORZ050.

WA...NONE.
&&

THREAT INDEX
TODAY : YELLOW
FRIDAY : YELLOW
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/82/82
Hazardous weather outlook, Nov 8, 5:01 AM PST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
501 AM PST THU NOV 8 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
091315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
501 AM PST THU NOV 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON

A LOW PRESSURE SYSTEM MOVING ACROSS IDAHO WILL SPREAD MOISTURE
ACROSS EASTERN OREGON AND EXTREME SOUTHEAST WASHINGTON TODAY AND
TONIGHT. IT WILL BE COLD ENOUGH FOR SNOW ESPECIALLY ABOVE 3500
FEET. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. PLEASE
REFER TO THE LATEST PRODUCT PDXWSWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL BE OVER THE AREA INTO
SATURDAY BEFORE MOVING OFF TO THE EAST OF THE REGION. WIDELY
SCATTERED SNOW SHOWERS WILL BE ASSOCIATED WITH THE LOW. ANOTHER
STORM SYSTEM WILL MOVE ACROSS THE AREA MONDAY AND TUESDAY BRINGING
VALLEY RAIN AND MOUNTAIN SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Oregon Cascades

When
November 8, 1:30 PM PST to November 9, 5:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415494.